Hail, Sioux
- When
- July 9, 6:15 PM MST to 6:17 PM MST
- Where
- Sioux County, 30.43 mi W of Selfridge
- Measured
- 2 in hail
- Property damage
- $20,000
- Crop damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 45.980, -101.560
Strong instability and deep layer shear developed western and central North Dakota, though storms were initially reluctant to form due to a strong capping inversion. During the evening storms quickly intensified over the upper James River Valley producing funnel clouds and hail as they spread south, while another area of rapid growth occurred over southwest North Dakota producing hail and strong…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Strong instability and deep layer shear developed western and central North Dakota, though storms were initially reluctant to form due to a strong capping inversion. During the evening storms quickly intensified over the upper James River Valley producing funnel clouds and hail as they spread south, while another area of rapid growth occurred over southwest North Dakota producing hail and strong winds as storms spread east. All these storms gradually weakened and merged over the southern James River Valley. The next line of storms moved in from Montana late in the evening and overnight, and pushed east over southwest into south central North Dakota. Spearhead signatures were noted on radar, with wind gusts to 85 mph reported in the Dickinson area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 9, 3:29 PM MST, 2 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 529 PM CDT SAT JUL 9 2016 .UPDATE... Issued at 527 PM CDT Sat Jul 9 2016 Quick update to account for temperatures running higher than forecast across the far south central and southwest ND, where there are some mid/upper 90s per last hours obs. Otherwise, no other changes. Convection has continued to be limited to northeast of our CWA. && .SHORT TERM...(This evening through Sunday) Issued at 308 PM CDT Sat Jul 9 2016 Active period expected with severe storm threats as well as high apparent temps on Sunday. Convection has moved out of our southeast region with mostly sunny skies across the region. SPC continues to place us in slight risk area for severe in the Day 1 outlook. High res models have waffled a bit during the day and trended away from mid-afternoon development. Latest SPC meso analysis page shows axis of 3000 to 4000 J/KG of CAPE extending northward through western ND, approximately centered from Dickinson to Williston along with substantial shear from 0 to 6 km level of 40 to 50 knots. Substantial capping in place as well with warm base of elevated mixed layer inhibiting initiation and as noted in SPC discussion, no significant large scale forcing with the parent upper low well to the west. Operational HRRR still tries to generate convection across the northeast and have maintained low pops in place for this. In fact, have just seen a couple cells pop up in Wells county. There also seems to be some general agreement among the high res models for convection spreading into western ND after 00z. Therefore, expecting convection to continue overnight with support of strengthening low level jet, which leads into Sunday where the effects of better large scale forcing associated with the upper low approaching from the west will increase. The entire state remains in a slight risk of severe, with an enhanced risk along and north of I-94. See day 2 outlook from SPC for details, but expect storms to spread into ND from Montana by later afternoon/evening with all modes of severe weather possible. GFS maximizes sig tor parameter over northcentral and northeast parts of our CWA after 21z Sunday. With regard to heat, we will issue a heat advisory for parts of south central and southeast ND on Sunday, from Sioux County eastward to LaMoure and Dickey. High temps in the mid/upper 90s combined with dew points in the mid/upper 60 will result in apparent temperatures reaching the 100 to 105 degree range during the afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 308 PM CDT Sat Jul 9 2016 Precipitation will likely be slow to exit the region as deep upper low only reaches eastern Montana by 12z Monday. Upper low then progresses to just north of the state by 12z Tuesday, continuing to support unsettled weather. This will lead to strong winds on Monday night and particularly on Tuesday, where at least a wind advisory for a portion of the area will likely be needed. Following Sunday's heat, temperatures will run close to normal for the upcoming week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1254 PM CDT Sat Jul 9 2016 VFR conditions forecast through the period. However, a more active pattern will develop later today and continue through Sunday. Some uncertainty exists about timing and coverage for thunderstorms, so did not include VCTS for TAFs, except for KJMS this evening. Any storms that develop this afternoon or evening will have the potential to turn severe. && .BIS Watches/Warnings/Advisories... Heat Advisory from 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/ Sunday for NDZ045>048-050-051. && UPDATE...JNS SHORT TERM...JNS LONG TERM...JNS AVIATION...JNS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 445 PM CDT SAT JUL 9 2016 NDZ045>048-050-051-102145- SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 445 PM CDT SAT JUL 9 2016 /345 PM MDT SAT JUL 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. SCATTERED STRONG TO SEVERE STORMS WILL ALSO BE POSSIBLE LATE TONIGHT INTO EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HEAT ADVISORY IS EFFECT FOR SUNDAY AFTERNOON WITH HEAT INDEX VALUES OF 100 TO 105 DEGREES EXPECTED. THERE IS A CHANCE OF THUNDERSTORMS EARLY SUNDAY MORNING...SOME OF WHICH COULD BE SEVERE. STRONG WESTERLY WINDS WITH GUSTS AS HIGH AS 50 MPH POSSIBLE LATE MONDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH SUNDAY NIGHT. NDZ001>005-009>013-017>023-025-031>037-040>044-102145- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- 445 PM CDT SAT JUL 9 2016 /345 PM MDT SAT JUL 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY EAST OF HIGHWAY 83. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...THOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT. SCATTERED STRONG TO SEVERE STORMS WILL ALSO BE POSSIBLE LATE TONIGHT INTO EARLY SUNDAY MORNING OVER WESTERN AND CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED ON SUNDAY INTO SUNDAY EVENING...MAINLY WEST INTO NORTH CENTRAL. VERY LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND ISOLATED TORNADOES WILL ALL BE POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY. STRONG WESTERLY WINDS WITH GUSTS AS HIGH AS 50 MPH POSSIBLE LATE MONDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT THROUGH SUNDAY NIGHT. JNS
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM HAIL 10 N ZAHL 48.72N 103.69W
07/09/2016 E0.75 INCH DIVIDE ND TRAINED SPOTTER
HAIL OBSERVED FOR ABOUT 3 MINUTES.
0735 AM TORNADO FLASHER 46.46N 101.23W
07/09/2016 MORTON ND TRAINED SPOTTER
TORNADO SPOTTED BY AN OBSERVER AT CROWN BUTTE LAKE. SHE
THINKS IT IS JUST NORTH OF FLASHER.
1035 AM HAIL NAPOLEON 46.51N 99.77W
07/09/2016 E0.88 INCH LOGAN ND LAW ENFORCEMENT
30 TO 40 MPH WINDS.
1038 AM HAIL S NAPOLEON 46.51N 99.77W
07/09/2016 E0.88 INCH LOGAN ND LAW ENFORCEMENT
LASTED A FEW MINUTES
&&
ABELINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 347 PM CDT SAT JUL 9 2016 NDZ005-013-092115- PIERCE-ROLETTE- 347 PM CDT SAT JUL 9 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROLETTE AND NORTHEASTERN PIERCE COUNTIES UNTIL 415 PM CDT... AT 346 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WOLFORD...OR 18 MILES EAST OF RUGBY...MOVING NORTHEAST AT 40 MPH. WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WOLFORD AND AGATE. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4837 9949 4837 9968 4850 9979 4871 9949 TIME...MOT...LOC 2046Z 240DEG 34KT 4847 9962 MATHEWS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
758 PM CDT SAT JUL 9 2016
NDZ013-100145-
PIERCE ND-
758 PM CDT SAT JUL 9 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PIERCE COUNTY
UNTIL 845 PM CDT...
AT 757 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF ESMOND...OR 12 MILES NORTHEAST OF HARVEY...MOVING
EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
PIERCE COUNTY...WHICH INCLUDES HIGHWAY 3 BETWEEN SELZ AND THE
INTERSECTION OF HIGHWAY 19.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4802 9985 4802 9981 4786 9981 4787 9998
4799 10001
TIME...MOT...LOC 0057Z 260DEG 16KT 4793 9983
SCHILDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT SAT JUL 9 2016
NDZ023-100145-
WELLS ND-
801 PM CDT SAT JUL 9 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WELLS COUNTY UNTIL
845 PM CDT...
AT 800 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF NEW ROCKFORD...OR 19 MILES NORTHWEST OF CARRINGTON...
MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BREMEN AND HAMBERG.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4764 9951 4785 9952 4785 9930 4784 9929
4767 9930 4767 9927 4764 9927
TIME...MOT...LOC 0100Z 277DEG 20KT 4771 9930
SCHILDThe Bismarck radar (KBIS), 107 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
11 thunderstorm wind, 10 hail, 2 funnel cloud. Local standard time, as filed.
A trained spotter estimated thunderstorm winds gusting to 60 mph.
A trained spotter estimated thunderstorm winds gusting to 60 mph.
A trained spotter estimated thunderstorm winds gusting to 60 mph.
Law enforcement estimated thunderstorm wind gusts to 60 mph.
Numerous trees were snapped or uprooted on the south side of Dickinson. A camper was also flipped.
Law Enforcement reported thunderstorm wind gusts to 70 mph.
Damage occurred at a farmstead where shingles blew off an out-building and window panes were blown out of a quonset.
Trees were blown down and a barn sustained damage.
Trees were down near Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650838, 650842, 650839, 650843, 650840, 650841, 650844, 650845, 650846, 650847, 650848, 650849, 650850, 650851, 650852, 650853, 650854, 650855, 650856, 650857, 650858, 650859, 650860.